Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Honolulu, HI

November 4, 2007Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 4, 2007, 6:40 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 4, 2007, 6:40 AM HST (16:40 UTC)
Expired
Nov 4, 2007, 9:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Nov 4, 8:00 AM HSTFLASH FLOODKailua, HI10 TO 15 HOMES FLOODED NEAR KAILUA BEACH PARK DUE TO A CLOGGED DRAINAGE SYSTEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2007-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2007-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 041647
FFWHFO
HIC003-041945-
/O.NEW.PHFO.FF.W.0005.071104T1640Z-071104T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
640 AM HST SUN NOV 4 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 945 AM HST

* AT 634 AM HST...RADAR AND RAIN GAGES SHOWED HEAVY RAINS 
  CONTINUING OVER THE KOOLAU RANGE OF OAHU.  THE HEAVIEST RAINS WERE 
  NEAR THE WAIKANE AND WAIMANALO AREAS.  WAIKANE STREAM IS ALREADY 
  RUNNING HIGH AND ADDITIONAL RAINS MAY FORCE THE CLOSURE OF 
  KAMEHAMEHA HIGHWAY AT WAIKANE WITHIN THE NEXT HOUR. THE AREA OF 
  RAINFALL IS MOVING SLOWLY EASTWARD. WHILE RAINFALL MAY 
  DIMINISH...RUNOFF WILL REMAIN HIGH FOR SEVERAL HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAHUKU...HAUULA...PUNALUU...KAAAWA...WAIAHOLE...KANEOHE...
  KAILUA...WAIMANALO...HAWAII KAI AND NIU VALLEY.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15816 2175 15797 2128 15762 2125 15780

$$

KODAMA
2 follow-up statements
000
WGHW70 PHFO 041836
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
826 AM HST SUN NOV 4 2007

HIC003-041945-
/O.CON.PHFO.FF.W.0005.000000T0000Z-071104T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
826 AM HST SUN NOV 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 945 AM HST...

HEAVY RAINS CONTINUE OVER EAST OAHU AT RATES OF ONE TO TWO INCHES 
PER HOUR. RUNOFF REMAINS HIGH ESPECIALLY OVER WINDWARD OAHU.  
KAMEHAMEHA HIGHWAY IS PARTIALLY OPEN AT WAIKANE STREAM.  HIGH LEVELS 
OF ROAD PONDING ARE ALSO BEING REPORTED IN SEVERAL AREAS OF OAHU 
INCLUDING LANIKAI...MAKALAPA AND KAPAA QUARRY ROAD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
KAHUKU...HAUULA...PUNALUU...KAAAWA...WAIAHOLE...KANEOHE...
KAILUA...WAIMANALO...HAWAII KAI AND NIU VALLEY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

ROAD CONDITIONS ARE HAZARDOUS IN MANY AREAS OF OAHU. AVOID 
UNNECESSARY TRAVEL IF POSSIBLE.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15816 2175 15797 2128 15762 2125 15780

$$
KODAMA
000
WGHW70 PHFO 041938
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
936 AM HST SUN NOV 4 2007

HIC003-041946-
/O.EXP.PHFO.FF.W.0005.000000T0000Z-071104T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
936 AM HST SUN NOV 4 2007

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR THE ISLAND 
OF OAHU IN HONOLULU COUNTY...

...A FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS REMAINS IN EFFECT 
THROUGH LATE TUESDAY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED. HOWEVER...RUNOFF IS STILL
OCCURRING.  ROAD PONDING AND STREAM LEVELS WILL REMAIN HIGH FOR 
SEVERAL HOURS.

CONDITIONS WILL REMAIN FAVORABLE FOR ADDITIONAL HEAVY RAINS AND 
POSSIBLE FLASH FLOODING.

LAT...LON 2160 15816 2175 15797 2128 15762 2125 15780

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 4:00 AM HST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 4, 4:00 AM HST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN NOV 4 2007

.SYNOPSIS...
A LOW 400 MILES NORTH NORTHWEST OF KAUAI IS DROPPING SOUTH. THE
APPROACHING LOW WILL PRODUCE UNSETTLED WEATHER WITH A CHANCE OF
HEAVY RAINFALL THROUGH EARLY NEXT WEEK. DRIER...TRADE-WIND WEATHER
WILL RETURN LATER NEXT WEEK.

&&

.DISCUSSION...
SATELLITE IMAGERY SHOWS THICK CLOUDS BLANKETING THE ISLANDS. WITHIN
THE CLOUD AREA RADARS SHOW BANDS OF HEAVY SHOWERS AND
THUNDERSTORMS. AT 300 AM...THE MOST ACTIVE AREA WAS OVER OAHU AND
MOLOKAI WITH RELATIVELY DRY WEATHER FROM LANAI TO THE BIG ISLAND OF
HAWAII.

AT 300 AM A LOW WAS CENTERED 400 MILES NORTH NORTHWEST OF KAUAI.
OVER THE PAST SEVERAL HOURS THE LOW HAS BEEN MOVING SOUTH AT 20 MPH.
A FRONTAL CLOUD BAND CURVING AROUND THE SOUTHEAST SIDE OF THE LOW
HAS BEEN DISSIPATING BUT A 220 MILE WIDE BAND OF OVERCAST LAYERED
CLOUDS WITH EMBEDDED THUNDERSTORMS HAS FORMED CENTERED FROM 28N 155W
OVER OAHU TO 19N 160W.

RECENT RUNS OF THE GFS MODEL SHOW THE LOW CONTINUING TO DROP
SOUTH...REACHING A POINT ABOUT 180 MILES WEST OF KAUAI TOMORROW
NIGHT. MEANWHILE...THE CLOUD BAND CENTERED OVER OAHU WILL MOVE
SOUTHEAST SLOWLY ACROSS THE ISLANDS REACHING THE BIG ISLAND BY
MONDAY. THIS SCENARIO LOOKS PRETTY REASONABLE. A THREAT OF HEAVY
RAIN CONTINUES FOR ALL ISLANDS AND A FLASH FLOOD WATCH WILL REMAIN
IN EFFECT. THE MOST ACTIVE WEATHER IS LIKELY TO BE CONCENTRATED IN
NARROW LINES WITHIN THE BROADER CLOUD BAND. FLASH FLOODING REMAINS
THE GREATEST THREAT...BUT THERE IS A  POSSIBILITY OF SEVERE
THUNDERSTORMS AND FOR SNOW OR FREEZING PRECIPITATION AND STRONG
WINDS ON THE SUMMITS OF MAUNA KEA AND MAUNA LOA.

THE COMPUTER MODELS OFTEN HAVE TROUBLE WITH CUT-OFF LOWS LIKE THE
ONE AFFECTING THE ISLANDS. THE MODELS ARE IN PRETTY GOOD AGREEMENT
OVER THE NEXT 48 HOURS BUT BEGIN TO DIVERGE AFTER THAT. FOR NOW...
WE WILL FOLLOW THE GFS MODEL SHOWING THE LOW WEAKENING AND MOVING
AWAY TO THE WEST SOUTHWEST EARLY NEXT WEEK. THE LOW MAY REMAIN CLOSE
ENOUGH TO MAINTAIN A THREAT OF HEAVY RAIN THROUGH TUESDAY NIGHT. BY
WEDNESDAY THE ATMOSPHERE WILL BE GETTING MORE STABLE AND TRADE WINDS
WILL BE RETURNING.

&&

.MARINE...
A LARGE SOUTH SWELL CONTINUES TO BUILD SO WE HAVE UPGRADED THE HIGH
SURF ADVISORY TO A HIGH SURF WARNING. WE ALSO HAVE ISSUED A MARINE
WEATHER STATEMENT FOR THUNDERSTORMS OVER THE COASTAL WATERS AND FOR
HARBOR SURGES AND WAVES BREAKING IN CHANNEL ENTRANCES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

HIGH SURF WARNING FOR SOUTH-FACING SHORES OF ALL ISLANDS.

FLASH FLOOD WATCH FOR ALL ISLANDS.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 6:51 PM HSTMarine Weather StatementHFO45 hr
Nov 4, 12:01 AM HSTSpecial Marine WarningHFO29 min
Nov 4, 12:47 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 4, 2:10 AM HSTSpecial Marine WarningHFO95 min
Nov 4, 3:45 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 4, 4:02 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.